Alert archive / Connecticut / Areal Flood Warnings in 2021
Areal Flood Warning 30, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this areal flood warning at Aug 23, 2021, 3:36 PM EDT for Capitol Planning Region, Connecticut. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 23, 2021, 3:36 PM EDT (19:36 UTC)
- Expired
- Aug 23, 2021, 9:30 PM EDT
- In force
- 6 hr
- Issued by
- NWS Boston/Norton, MA
- Area
- Storm-based polygon
- Flood severity
- None
County Capitol Planning Region, CT
The radar
The Brookhaven radar (KOKX), 103 km from the middle of the area, began a volume at 19:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 7.6 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 150 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 711 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 98 m²/s²
- 0-3 km storm-relative helicity
- 108 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted.
685
WGUS41 KBOX 231936
FLWBOX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Boston/Norton MA
336 PM EDT Mon Aug 23 2021
CTC003-240130-
/O.NEW.KBOX.FA.W.0030.210823T1936Z-210824T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hartford CT-
336 PM EDT Mon Aug 23 2021
The National Weather Service in Norton has issued a
* Flood Warning for...
Central Hartford County in northern Connecticut...
* Until 930 PM EDT.
* At 336 PM EDT, Doppler radar and automated rain gauges indicated
river rises on the North Branch of the Park River at Hartford and
the Hockanum River in East Hartford. Earlier rains have since
ended but additional lighter-intensity rain showers will move into
the warned area later this afternoon. Rises are likely to continue
on both rivers, and flooding is ongoing or expected to begin
shortly in the warned area as these rivers exceed bankfull.
* Lowland flooding on the Park River as well as flooding in the
parking lot of the University of Hartford Campus can be expected
to develop soon. In addition, Burnside Avenue in East Hartford
will begin to see flooding along the reach of the Hockanum River.
* Some locations that will experience flooding include...
Hartford, West Hartford, Manchester, East Hartford and South
Windsor.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4178 7277 4178 7276 4181 7259 4182 7255
4182 7253 4178 7251 4177 7253 4175 7259
4173 7264 4175 7276
$$
ALWhat forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this areal flood warning went out at Aug 23, 2:12 PM EDT, 1 hour 24 minutes earlier.
Area forecast discussion, Aug 23, 2:12 PM EDT, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
212 PM EDT Mon Aug 23 2021
.SYNOPSIS...
The remnants of Henri will lift across southern New England
today and into the Gulf of Maine tonight. This will bring a
renewed flooding risk along with isolated brief tornadoes. Hot
and humid weather persists next week with isolated to scattered
showers or thunderstorms later in the week. Cooler conditions
return for this weekend.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
130 PM Update...
No major changes in the latest update. Forecast looks on track.
Main concerns in the near term are the Flash Flood risk where
the Flood Watch remains in effect and isolated brief tornadoes.
The tornado risk is greatest and matches up well with the SPC
marginal risk.
1020 AM Update...
Main concern for the day is tropical downpours which may lead to
renewed flash flooding. In this respect the forecast has not
changed much. Did increase precipitation chances a bit faster to
the east using the latest NAM/HREF guidance as this matches up
better with current obs. Rest of the forecast generally looks on
track.
SPC has put in a marginal risk across eastern MA. With Henri
tracking eastward across southern New England today not out of
the question for brief tornadoes, like the other day with Henri.
Will need to be closely monitored especially heading into the
afternoon with 0-3 km CAPE increasing where the sun in breaking
out. Not completely out of the question a tornado cannot be
ruled out west of the marginal risk, but should be lesser given
instability will not be as great. Per SPC mesoanalysis will have
effective shear around 25-35 kts with 0-3 km CAPE around 75-100
J/kg.
7am update...
Patchy dense fog this morning is continuing to slowly but surely
improve, but low visibilities will persist at eastern MA
terminals through 8 or 9 am. Forecast is on track.
Previous Discussion...
* Possible renewed flash flooding and a few severe storms with
an isolated tornado possible
Complicated forecast today. There are some ingredients around
which could lead to renewed flash flooding and a few severe
storms. The tricky part is getting all these together in just
the right way with the right amounts to make things happen.
The greatest concern today is the potential for flash flooding.
It remains very humid across southern New England, and that
does not look to change at any point soon. Whatever is left of
Henri is expected to reverse course today, and head back toward
the coast. This will lead to more rainfall today, mainly across
areas which saw a decent amount of rainfall yesterday. This
could lead to renewed flooding across portions of northern CT
and western MA, and perhaps portions of northern RI. As such,
will continue to the Flood Watch through today.
The other concern is that some of the 00Z guidance suggests
some breaks in the clouds, especially across the eastern half of
southern New England. This could provide more fuel to trigger
thunderstorms, which would locally enhance rainfall. There is
also a decent amount of low level shear/helicity. It is not so
significant where the probability of severe weather is high.
That said, there is an outside shot for a thunderstorm to
organize enough to produce isolated severe weather. Since this
sunshine is not a given, keeping this forecast more on the
conservative side.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY NIGHT/...
The last of Henri move offshore tonight, bringing an end to
showers from west to east. Expecting a dry day Tuesday.
Remaining quite humid. Increasing heat Tuesday, but probably
not enough to require a Heat Advisory just yet.
&&
.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
1240 PM Update:
Given active weather in the short-term, completed the long-term
portion of the fcst early. Forecast heavily based on the NBM.
Main highlights still remain the same - idea for a period of
summerlike heat and humidity with a return to mid 90s heat
indices Wed and Thurs still look on track. Cold front late week
may bring a risk for showers/t-storms with drier weather pattern
for the weekend.
Previous long-term discussion follows:
Highlights...
* Warm and humid through this week; cooler for this weekend
* Dry most of the week; shower chances around Thursday/Friday
Wednesday...
By Tuesday and Wednesday a building mid level ridge and surface
high pressure will keep things dry. The column dries out
considerably allowing for plenty of sun each day, but lingering
moisture at 850 mb on Tuesday means more diurnal clouds mix in.
The main story of this period (and beyond) will be the heat and
humidity. High temperatures increase to the upper 80s on Tuesday
and low 90s on Wednesday; all with the tropical airmass keeping
dewpoints in the low to mid 70s! This will make it feel
extremely muggy and likely necessitate a Heat Advisory (heat
indices >94 F for 2 days or more) starting Wednesday at the
latest. For now apparent temperatures should stay in the low 90s
Tuesday but if temperatures were to overperform by a few
degrees given westerly/downslope flow, heat headlines could be
necessary as early as Tuesday; this would also kick off a 3 day
heat wave for locations that did hit 90 F. Fortunately we did
not see mass power outages from Henri or this heat wave could
have had even more concerning implications.
Thursday and Friday...
The upper trough and cold front advertised in the guidance the
last few days has slowed down a bit making a very hot and humid
Thursday more certain. 850 mb temps are a bit higher with the
00Z guidance than yesterday (19-20+C) which would give us highs
in the low 90s while we have those oppressive dewpoints hanging
around too. There remains uncertainty on the timing of the front
and rain showers whether its later Thursday or 18-24 hours
later on Friday. Altogether Thursday/Friday stand the best
chance of seeing some unsettled weather before a cooler and
drier airmass moves in for the weekend with highs back in the
70s.
&&
.AVIATION /18Z MONDAY THROUGH SATURDAY/...
Forecaster Confidence Levels.
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Through 00Z...High confidence
Mix of MVFR to LIFR as Henri lifts across southern New England.
This will bring a risk of locally heavy rainfall, isolated
thunderstorms and a brief tornado is not out of the question.
Obviously this risk has not been added to the latest set of
TAFs, but will be something that needs to be closely monitored
with showers/storms ahead of the main precipitation shield.
Think that BOS will remain LIFR/IFR given the wind remains out
of the E. Elsewhere winds initially E shifting to the N/NW
around 5-10 kts.
Tonight...High confidence in trends, moderate in timing.
Mix of MVFR to LIFR as showers come to an end with Henri
exiting. With relatively light winds and clearing skies will
likely have patchy fog across much of the region. Though there
is some uncertainty here as flow becomes northerly bringing in
drier air.
Tuesday...High confidence.
VFR conditions expected with relatively clear skies and light W
to NW winds.
Tuesday Night...High confidence in trends, moderate in timing.
VFR, but may have some patchy radiation fog to deal with across
the interior. This could bring conditions down to MVFR/IFR.
KBOS Terminal...High confidence in TAF trends. Moderate
confidence in timing.
KBDL Terminal...High confidence in TAF.
Outlook /Wednesday through Friday/...
Wednesday through Wednesday Night: VFR.
Thursday: VFR. Slight chance SHRA, isolated TSRA.
Thursday Night: VFR.
Friday: VFR. Slight chance SHRA, isolated TSRA.
&&
.MARINE...
Forecaster Confidence Levels.
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
The remnants of Henri move across southern New England today and
tonight. Expecting a westerly flow across all the southern New
England waters Tuesday. Rough seas will linger across the
southern outer coastal waters through Tuesday. Gusts up to 30 kt
possible this afternoon and overnight south of New England,
otherwise wind gusts expected to generally remain less than
20 kt.
Downpours possible with poor visibility. Areas of fog, too. Low
risk for a thunderstorm or two.
/Outlook /Wednesday through Friday/...
Tuesday Night: Winds less than 25 kt. Areas of seas approaching
5 ft.
Wednesday: Winds less than 25 kt. Seas locally approaching
5 ft.
Wednesday Night through Thursday Night: Winds less than 25 kt.
Friday: Winds less than 25 kt. Seas locally approaching 5 ft.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...Flood Watch until 8 PM EDT this evening for CTZ002>004.
MA...Flood Watch until 8 PM EDT this evening for MAZ002>004-008>012.
RI...Flood Watch until 8 PM EDT this evening for RIZ001>008.
MARINE...Small Craft Advisory until 2 PM EDT this afternoon for ANZ231-
250-251.
Small Craft Advisory until 8 PM EDT Tuesday for ANZ254>256.
&&
SYNOPSIS...BL/Loconto
NEAR TERM...BL
SHORT TERM...BL
LONG TERM...Loconto
AVIATION...BL
MARINE...Belk/BWHazardous weather outlook, Aug 23, 4:33 AM EDT, 11 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Boston/Norton MA 433 AM EDT Mon Aug 23 2021 CTZ002>004-MAZ002>004-008>012-RIZ001>008-240845- Hartford CT-Tolland CT-Windham CT-Western Franklin MA- Eastern Franklin MA-Northern Worcester MA-Western Hampshire MA- Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA- Southern Worcester MA-Northwest Providence RI- Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI- Washington RI-Newport RI-Block Island RI- 433 AM EDT Mon Aug 23 2021 ...FLOOD WATCH IN EFFECT THROUGH THIS EVENING... This Hazardous Weather Outlook is for northern Connecticut, central Massachusetts, western Massachusetts, and Rhode Island. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MAZ005>007-013>024-026-240845- Central Middlesex MA-Western Essex MA-Eastern Essex MA- Western Norfolk MA-Southeast Middlesex MA-Suffolk MA- Eastern Norfolk MA-Northern Bristol MA-Western Plymouth MA- Eastern Plymouth MA-Southern Bristol MA-Southern Plymouth MA- Barnstable MA-Dukes MA-Nantucket MA-Northern Middlesex MA- 433 AM EDT Mon Aug 23 2021 This Hazardous Weather Outlook is for eastern Massachusetts, northeastern Massachusetts and southeastern Massachusetts. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ230>237-250-251-254>256-240845- Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound- Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound- Coastal waters east of Ipswich Bay and the Stellwagen Bank National Marine Sanctuary-Massachusetts Bay and Ipswich Bay- Coastal waters from Provincetown MA to Chatham MA to Nantucket MA out 20 nm- Coastal Waters extending out to 25 nm South of Marthas Vineyard and Nantucket- Coastal Waters from Montauk NY to Marthas Vineyard extending out to 20 nm South of Block Island- 433 AM EDT Mon Aug 23 2021 This Hazardous Weather Outlook is for Massachusetts and Rhode Island coastal waters. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. For more information on upcoming hazardous weather, please see the Area Forecast Discussion on our webpage for the latest forecast thinking. There is also our Enhanced Hazardous Weather Outlook at www.weather.gov/box/ehwo For the latest updates...please visit our webpage at www.weather.gov/boston You can follow us on Facebook at www.facebook.com/nwsboston You can follow us on Twitter at @NWSBoston
In the hours before
Special weather statement, Aug 23, 10:12 AM EDT, 5 hours 24 minutes before
Special Weather Statement National Weather Service Boston/Norton MA 1012 AM EDT Mon Aug 23 2021 CTZ003-231615- Tolland CT- Including the cities of Union and Vernon 1012 AM EDT Mon Aug 23 2021 ...A BAND OF HEAVY RAINFALL WILL IMPACT TOLLAND COUNTY THIS MORNING AND EARLY AFTERNOON... HAZARD... A widespread 2-4 inches of rain fell on Sunday as a result of Tropical Storm Henri. Additional heavy rainfall is moving into Tolland County, which may result in pooling water in flood prone areas. IMPACT... Localized flooding may occur. Hydroplaning is also possible as water pools on roadways. PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid flooded areas, slow down on wet roadways. SMITH
Special weather statement, Aug 23, 11:30 AM EDT, 4 hours 6 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
1130 AM EDT Mon Aug 23 2021
MAZ004-005-012-231615-
Southern Worcester MA-Central Middlesex County MA-
Northern Worcester MA-
1130 AM EDT Mon Aug 23 2021
...Developing thunderstorm over portions of east central Worcester
and south central Middlesex Counties...
At 1130 AM EDT, Doppler radar was tracking a strong thunderstorm
over Westborough, or near Marlborough, moving north at 15 mph. This
storm may produce funnel clouds.
HAZARD...Winds to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Marlborough, Hudson, Westborough, Hopkinton, Northborough, Clinton,
Southborough, Stow, Bolton, Boylston and Berlin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor for additional
information and possible warnings from the National Weather Service.
&&
LAT...LON 4226 7154 4224 7159 4242 7172 4246 7152
TIME...MOT...LOC 1528Z 171DEG 13KT 4228 7157
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
GaucherLocal storm report, Aug 23, 11:53 AM EDT, 3 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BOSTON/NORTON MA
1153 AM EDT MON AUG 23 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1145 AM TORNADO 3 SW MARLBOROUGH 42.33N 71.59W
08/23/2021 MIDDLESEX MA TRAINED SPOTTER
SPOTTER WAS WATCHING TORNADO AT THE TIME OF THE CALL.
&&
EVENT NUMBER BOX2102962
BLLocal storm report, Aug 23, 12:30 PM EDT, 3 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BOSTON/NORTON MA
1230 PM EDT MON AUG 23 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1145 AM TORNADO 3 SW MARLBOROUGH 42.33N 71.59W
08/23/2021 MIDDLESEX MA TRAINED SPOTTER
SPOTTER WAS WATCHING TORNADO AT THE TIME OF THE CALL.
1150 AM TORNADO MARLBOROUGH 42.35N 71.55W
08/23/2021 MIDDLESEX MA AMATEUR RADIO
LARGE LIMB DOWN ON VEHICLE ON CEDAR HILL STREET.
&&
EVENT NUMBER BOX2102962 BOX2102963
SMITHLocal storm report, Aug 23, 1:37 PM EDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BOSTON/NORTON MA
137 PM EDT MON AUG 23 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0135 PM FUNNEL CLOUD BOXBOROUGH 42.50N 71.50W
08/23/2021 MIDDLESEX MA TRAINED SPOTTER
SPOTTER REPORTED A ROTATING FUNNEL CLOUD LOWERING AT
THE TIME OF THE REPORT.
&&
EVENT NUMBER BOX2102964
BLSpecial weather statement, Aug 23, 2:59 PM EDT, 37 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
259 PM EDT Mon Aug 23 2021
MAZ004-231945-
Northern Worcester MA-
259 PM EDT Mon Aug 23 2021
...Developing storm will impact portions of north central Worcester
County through 345 PM EDT...
At 259 PM EDT, Doppler radar was tracking a strong thunderstorm over
Ashburnham, or near Fitchburg, moving northwest at 15 mph. This
storm may produce funnel clouds.
HAZARD...Winds to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Gardner, Winchendon, Westminster and Ashburnham.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4271 7190 4270 7189 4261 7186 4258 7192
4271 7205
TIME...MOT...LOC 1857Z 155DEG 15KT 4263 7191
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
GaucherThe office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 8:45 PM EDT | Areal Flood Warning | BOX | Capitol Planning Region | 9 hr |
| Aug 23, 11:52 AM EDT | Flash Flood Warning | BOX | Capitol Planning Region | 3 hr |
Nearby
Areal Flood Warnings in Connecticut, 2021Every areal flood warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.